Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 109, NWS Twin Cities, MN

August 3, 2018Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2018, 8:12 AM CDT for Wright County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 8:12 AM CDT (13:12 UTC)
Expired
Aug 3, 2018, 9:00 AM CDT
In force
48 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Wright County, MN

The radar

The Minneapolis radar (KMPX), 47 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-626 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS53 KMPX 031312
SVRMPX
MNC171-031400-
/O.NEW.KMPX.SV.W.0109.180803T1312Z-180803T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
812 AM CDT FRI AUG 3 2018

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Wright County in central Minnesota...

* Until 900 AM CDT.

* At 812 AM CDT, a severe thunderstorm was located near Annandale, or
  10 miles west of Buffalo, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Buffalo, St. Michael, Delano, Annandale, Montrose, Cokato, Maple
  Lake, Howard Lake, Waverly, French Lake, Buffalo Airport and Smith
  Lake.

This includes U.S. Highway 12 between mile markers 115 and 139.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4499 9425 4528 9425 4526 9371 4498 9381
TIME...MOT...LOC 1312Z 268DEG 28KT 4520 9408 

HAIL...1.00IN
WIND...<50MPH
 
$$

DWE
1 follow-up statement
706 
WWUS53 KMPX 031350
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
850 AM CDT FRI AUG 3 2018

MNC171-031400-
/O.EXP.KMPX.SV.W.0109.000000T0000Z-180803T1400Z/
Wright MN-
850 AM CDT FRI AUG 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR WRIGHT COUNTY WILL EXPIRE AT
900 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4499 9425 4528 9425 4526 9371 4498 9381
TIME...MOT...LOC 1350Z 268DEG 28KT 4521 9367 

$$

DWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:04 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 3, 6:04 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 AM CDT Fri Aug 3 2018

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Fri Aug 3 2018

Scattered thunderstorms are still expected to develop near sunrise
in Southern and Central MN. The nose of the low-level jet will be
the focus for the elevated convection. A surface trough will move
eastward through the High Plains today with the warm front lifting
through MN. Dew points will rise into the upper 60s to lower 70s
across South and Central MN during the afternoon. Even with cloud
cover from the morning convection, high temperatures should reach
the mid 80s to lower 90s (about 15 degrees warmer than Thursday).
Heat indices will reach the mid to upper 90s in South Central and
West Central MN along the Buffalo Ridge.

Another round of scattered thunderstorms is expected Friday evening
in Western MN with a strengthening 850 mb jet. MLCAPE will reach
2000-3000 J/kg by 00Z and mid-level lapse rates are anticipated to
be near 8 degrees C/km. Bulk shear near 30 kts will also be
supportive of organized convection with the main threats being wind
and hail. Convection will likely spread eastward and continue
overnight as the low-level jet intensifies.

.LONG TERM...(Saturday through Thursday)
Issued at 340 AM CDT Fri Aug 3 2018

Saturday looks to be an active weather day as a cold front
approaches the area and a weak shortwave trough ejects from the
Dakotas to the Great Lakes. Storms should be ongoing in the
northwest at daybreak in the low level warm air advection regime
ahead of the trough. This activity spreads eastward across the
area during the day. Depending on the amount of destabilization
that can occur during the afternoon, we could we strong storms
develop. The area of greatest concern would be western MN near the
front, where MUCAPES of 3000+ J/KG are progged. Weak flow aloft
and modest convergence along the front should keep widespread
severe activity at bay, but could certainly envision at least a
few severe cells. Will also need to monitor the heavy rain
potential as precipitable water values surge to around 1.75
inches, although at this point the activity looks to be
progressive enough to limit the flash flood threat.

Sunday morning looks to be dry for most locations, but the front
will be bisecting the forecast area at peak heating. Flow aloft
remains rather weak, as does convergence along the front, but
can't entirely rule out at least a marginal threat for strong to
severe storms during the afternoon and evening.

Sunday night and Monday the front slips south of the area, so
precipitation chances will most likely be confined to southern
Minnesota.

Tuesday through the remainder of the long term forecast period northwest
flow sets up over the area as the western ridge stays in place.
Shortwave blips could bring fleeting light bouts of precipitation,
but overall the forecast should remain dry with near normal
temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 546 AM CDT Fri Aug 3 2018

There is a slight chance for shower and thunderstorm development
late this morning in Central MN. Otherwise, conditions should
mostly be VFR through 00Z with scattered to broken mid to high
level clouds. Winds will remain out of the south-southesast today,
with gusts near 20-25 kts across West and Central MN.
Thunderstorm chances return this evening to West Central MN and
may continue overnight and progress into Eastern MN.

KMSP... No additional concerns.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc TSRA. Wind SW 10-15 Gusts 20-25kt.
Sun...VFR. Chc TSRA. Wind SW 5-10 kt.
Mon...VFR. Wind NW 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...LS
AVIATION...AMK
Hazardous weather outlook, Aug 3, 4:10 AM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
410 AM CDT Fri Aug 3 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
410 AM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight. A few storms could
be severe this evening, primarily over west central Minnesota. Damaging
winds, large hail, and heavy rainfall would be the primary
threats.

Heat and humidity will return today, with heat indices reaching the
mid to upper 90s from west into south central Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms are expected over the weekend, with the
most widespread activity expected on Saturday. A few storms may
be severe with damaging winds, large hail, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening over west
central Minnesota.

In the hours before

Special weather statement, Aug 3, 7:37 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
737 AM CDT FRI AUG 3 2018

MNZ058-059-031315-
Meeker-Wright-
737 AM CDT FRI AUG 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WRIGHT
AND MEEKER COUNTIES...

At 737 AM CDT, strong thunderstorms were clustered over Litchfield,
or 18 miles northwest of Hutchinson, moving east at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Litchfield, Cokato, Dassel, Grove City, French Lake, Forest City,
Darwin, Litchfield Airport and Strout.

This includes U.S. Highway 12 between mile markers 89 and 119.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4502 9474 4526 9475 4524 9418 4498 9416
TIME...MOT...LOC 1237Z 263DEG 14KT 4512 9455

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:37 AM CDTSpecial Weather StatementMPXMeeker38 min
Aug 3, 7:47 AM CDTSevere Thunderstorm WarningMPXMeeker43 min
Aug 3, 8:51 AM CDTSpecial Weather StatementMPXRamsey24 min
Aug 3, 8:54 AM CDTSpecial Weather StatementMPXHennepin36 min
Aug 3, 9:10 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott35 min
Aug 3, 9:24 AM CDTSpecial Weather StatementMPXWashington36 min
Aug 3, 9:43 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Washington32 min
Aug 3, 10:36 AM CDTSpecial Weather StatementMPXTodd24 min
Aug 3, 11:36 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs24 min
Aug 3, 12:02 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs28 min
Aug 3, 1:09 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs51 min
Aug 3, 2:13 PM CDTSpecial Weather StatementMPXKanabec32 min
Aug 3, 4:21 PM CDTSpecial Weather StatementMPXStevens39 min
Aug 3, 4:32 PM CDTSpecial Weather StatementMPXLac qui Parle43 min
Aug 3, 4:41 PM CDTSevere Thunderstorm WarningMPXLac qui Parle49 min
Aug 3, 5:41 PM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Pope, Swift, Yellow Medicine34 min
Aug 3, 6:04 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift41 min
Aug 3, 6:28 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker47 min
Aug 3, 6:34 PM CDTTornado WarningMPXKandiyohi, Meeker26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.